Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 3, NWS Grand Junction, CO

July 6, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 6, 2002, 3:49 PM MDT for Garfield County, Colorado. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 3:49 PM MDT (21:49 UTC)
Expired
Jul 6, 2002, 5:45 PM MDT
In force
116 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 062149
FFWGJT
COC045-062345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL 545 PM MDT

* AT 349 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM WITH HEAVY RAIN 5 MILES NORTHWEST OF GLENWOOD         
  SPRINGS...MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  2 MILES NORTHWEST GLENWOOD SPRINGS BY 355 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF THE 
MITCHELL CREEK BASIN. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND 
MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

LAT...LON 3970 10726 3970 10750 3948 10753 3954 10726

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:00 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM MDT, 1 hour 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SAT JUL 6 2002

THUNDERSTORMS BEGAN FIRING FROM THE ESCALANTE MOUNTAINS TO THE
WASATCH PLATEAU AND INTO THE EASTERN UINTAS EARLY THIS AFTERNOON.
IN COLORADO STORMS WERE ALSO GETTING UNDERWAY OVER THE UNCOMPAHGRE
PLATEAU AND THE CENTRAL MOUNTAINS. THIS ACTIVITY LARGELY DUE TO
RESIDUAL MOISTURE REACHING CONVECTIVE TEMPERATURES AS IN EARLIER
DISCUSSION.

LITTLE DYNAMICS UNDER RIDGE ACROSS THE CWFA TONIGHT...SO EXPECT
DIURNAL COOLING TO BRING AN END TO SHOWERS AND THUNDERSTORMS THIS
EVENING. AS IN CURRENT FORECAST...BEST MOISTURE CONTINUES TO BE
ACROSS THE SOUTH WHERE REMNANTS OF UPPER LOW BRINGING A BIT OF
ADDED CONVERGENCE...SO WILL LEAVE SCATTERED POPS THERE.

MODELS CONTINUE TO SHOW ABOVE NORMAL TEMPERATURES AND GRADUAL DRYING
AS RIDGE PERSISTS INTO THE COMING WEEK. CURRENT FORECAST APPEARS
ALSO TO HAVE THIS TREND WELL RESOLVED SO WILL MAKE ONLY MINOR CHANGES
TO GOING FORECAST. NL

MID RANGE MODELS CONTINUE TO BUILD STRONG HIGH PRESSURE RIDGE OVER
THE WESTERN U.S. NEXT WEEK FOR HOT DRY CONDITIONS.  WILL KEEP SLIGHT
CHANCE WORDING FOR AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS DUE
TO DIFFERENTIAL HEATING AND OCCASIONAL WEAK SHORTWAVES ROTATING
THROUGH THE RIDGE. WILL MAKE ONLY MINOR ADJUSTMENTS TO PRESENT
FORECAST.  HEFFERNAN

.GJT...NONE.

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.